Connecticut, 2019Strong Wind in Connecticut, January 30, 2019
January 30, 2019 · NWS OKX · 2 events in 2 counties and zones
Strong winds occurred behind low pressure and cold front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred behind low pressure and cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 30, 3:52 PM EST, 8 minutes earlier.
Area forecast discussion, Jan 30, 3:52 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
352 PM EST Wed Jan 30 2019
.SYNOPSIS...
An arctic front moves offshore this evening and will be followed by
Canadian high pressure over the area into Sunday. A warm front
passes to the north Sunday night. The region then remains in
between high pressure offshore and a cold front slowly
approaching from the west from Monday through Wednesday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Arctic front currently entering the CWA with a band of snow squalls
along and ahead of it. The band and front is rapidly moving east and
should be east of the CWA by 00z. The snow squalls will put down a
quick coating to an inch with brief white conditions. Strong wind
gusts 35 to potentially 50 mph are possible with the squalls. The
squalls will not last long, about 30 minutes to one hour at one
given location.
Behind the front will be a rapid drop in temperatures as they fall
into the teens. Strong gusty winds will continue with cold
advection. The wind advisory remains in effect until 00z west of NYC
and has been extended for NYC, LI and southern CT until 03z.
Winds may take a bit longer to weaken further east.
Temperatures will continue to drop overnight into the single digits
and a few degrees below zero across the interior. Wind chills will
to around -15 for western Long Island, NE NJ, NYC, and portions of
southern CT. Further inland across the Lower Hudson Valley, interior
NE NJ, and interior SW CT, wind chills will fall closer to -20. No
changes were made to the wind advisory. Wind chills may be close to
advisory criteria across SE CT and the forks of LI, but will likely
stay around -10 to
-13.
Record lows are possible early Thursday morning. See climate section
below.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Frigid cold conditions continue on Thursday as the polar upper low
lifts up into southeast Canada. Arctic high pressure builds to our
south. It will remain breezy with gusts 20 to 25 mph possible
especially near the coast.
Temperatures will be slow to rise out of the single digits in the
morning and will only reach into the low and middle teens in the
afternoon. Wind chills will slowly rise to 0 to -5 by the afternoon.
See climate section for potential low maximum temperatures for
Thursday January 31.
There could be some instability streamers near the Forks of Long
Island due to deep westerly flow moving over relatively warmer
waters of the LI Sound and ocean. Have included mention of a few
flurries in the afternoon out across the Forks, but think low level
dry air will be tough to over come for anything more than a few
flurries and SCT-BKN stratocu there.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
The axis of a cutoff low centered over SE Canada will move
through the area on Friday. For now it appears the best dynamics
associated with this well pass well to the north of the area
and just to the south. As a result have limited slight chance of
light snow to basically Staten Island on Friday. Highs on
Friday should be around 15-20 degrees below normal, mainly from
the upper teens to lower 20s. Afternoon wind chills should range
from the upper single digits to lower teens.
The region is then under NW flow aloft Friday night-Saturday
night and with no significant shortwaves progged to be embedded
in the flow over the region during this time frame, it should be
dry. Lows Friday night should be around 10 degrees below normal,
with relatively light winds, wind chills should be at or within
a few degrees of the air temperature. Highs on Saturday should
be around 5 degrees below normal, with many areas getting above
freezing for the first time since Tuesday. Lows Saturday night
should be near normal.
Northern stream ridging builds into the area Sunday and Sunday
night and then slides to the east on Monday. It should be dry on
Sunday, with an 850 hPa warm front lifting to the NE on Sunday
night bringing a slight chance of a wintry mix (more likely rain
over NYC/Long Island than snow). Monday should then be dry, with
the region in the warm sector.
A northern stream shortwave passes on Monday night, with a
chance of rain showers. Northern stream ridging then builds in
on Tuesday, with the area likely dry, however there is some
uncertainty in how fast the ridge builds in/the shortwave from
Monday night leaves, so have slight chance pops in on Tuesday as
a result.
There is then uncertainty on the timing of shortwaves embedded
in SW flow aloft for Tuesday night and Wednesday. For now have
slight chance pops Tuesday night and chance pops on Wednesday.
Temperatures should be above normal Sunday-Tuesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
An arctic front passes east by evening. High pressure builds
tonight into Thursday morning.
Band of heavy snow showers/snow squall moves east of the terminals by
evening. Brief IFR/LIFR will quickly improve back to VFR from west
to east.
A coating to up to an inch locally is expected with this snow.
Any lingering SW winds become westerly and quite gusty. Speeds into
the evening of 20-30 kt with gusts 30-40 kt are forecast right
behind the front. These winds diminish overnight 15G20-25 kt. Gusts
will be less frequent toward morning, then become more frequent by
14-15Z.
S/SW winds initially turn to the west/NW behind the snow
showers. Gusts up to 35-40 kt are expected from 20-00z. Then
gusts will begin to diminish into the 20-30 kt range.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Strong gusts are expected through 00Z, then winds
slowly diminish. Wind direction should remain to the left of 300
true.
KLGA TAF Comments: Strong gusts are expected through 00Z, then winds
slowly diminish. Wind direction should remain to the left of 300
true.
KEWR TAF Comments: Strong gusts are expected through 00Z, then winds
slowly diminish. Wind direction should remain to the left of 300
true.
KTEB TAF Comments: Strong gusts are expected through 00Z, then winds
slowly diminish.
KHPN TAF Comments: Strong gusts are expected through 00Z, then winds
slowly diminish.
KISP TAF Comments: Strong gusts are expected through 00Z, then winds
slowly diminish.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday afternoon...VFR. W winds G15-25kt.
.Friday-Monday...VFR.
&&
.MARINE...
An arctic front moves across the waters this evening with gales on
all waters. The gale force winds will continue through much of
tonight with winds diminishing to SCA levels. The gale warning may
need to be cancelled earlier if winds do weaken after midnight.
There is a possibility of a few gusts this evening to 45-50 kt as
the arctic front passes.
A freezing spray advisory continues on all waters except the NY
Harbor and south shore bays. Freezing spray chances should diminish
late in the day on Thursday.
SCA conditions are likely to continue on at least the ocean waters
through Thursday night.
Other than some gusts to Small Craft Advisory levels possibly
lingering into Friday morning over the eastern coastal ocean
waters, a light to moderate pressure gradient over the waters
will limit winds to around 15 kt or less over the coastal ocean
waters and around 10 kt or less over the non-ocean waters from
Friday through Monday night.
&&
.HYDROLOGY...
No significant hydrologic impacts are expected through at least
Tuesday.
&&
.CLIMATE...
The following are record lows and record min maximum temperatures,
for Thursday January 31, 2019.
Record Min Maximum Temperature
------------------------------
Central Park........16 (1935)
LaGuardia...........21 (1948)
Kennedy.............23 (1977)
Islip...............23 (1977)
Newark..............17 (1935)
Bridgeport..........24 (2015)
Record Minimum Temperature
-----------------------------
Central Park........-1 (1920)
LaGuardia........... 2 (1948)
Kennedy.............10 (1977)
Islip............... 4 (1965)
Newark.............. 1 (1948)
Bridgeport.......... 5 (1965)
&&
.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 10 PM EST this evening for CTZ005>012.
Wind Chill Advisory from 7 PM this evening to 10 AM EST
Thursday for CTZ005.
Wind Chill Advisory from midnight tonight to 10 AM EST
Thursday for CTZ006>009.
NY...Wind Advisory until 10 PM EST this evening for NYZ071>075-
078>081-176>179.
Wind Advisory until 7 PM EST this evening for NYZ067>070.
Wind Chill Advisory from 7 PM this evening to 10 AM EST
Thursday for NYZ067>070.
Wind Chill Advisory from midnight tonight to 10 AM EST
Thursday for NYZ071>075-078-080-176>179.
NJ...Wind Advisory until 7 PM EST this evening for NJZ002-004-006-
103>108.
Wind Chill Advisory from 7 PM this evening to 10 AM EST
Thursday for NJZ002-103.
Wind Chill Advisory from midnight tonight to 10 AM EST
Thursday for NJZ004-006-104>108.
MARINE...Gale Warning until 6 AM EST Thursday for ANZ330-335-338-340-
345-350-353-355.
Freezing Spray Advisory from 10 PM this evening to 10 AM EST
Thursday for ANZ330-335-350-353-355.
&&
SYNOPSIS...Maloit/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...Maloit
AVIATION...PW
MARINE...Maloit/DS
HYDROLOGY...Maloit/DS
CLIMATE...
EQUIPMENT...Hazardous weather outlook, Jan 30, 3:04 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
304 PM EST Wed Jan 30 2019
NJZ002-103-NYZ067>070-312015-
Western Passaic-Western Bergen-Orange-Putnam-Rockland-
Northern Westchester-
304 PM EST Wed Jan 30 2019
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
THURSDAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NJZ004-006-104>108-312015-
Eastern Passaic-Hudson-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-
304 PM EST Wed Jan 30 2019
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
THURSDAY...
This Hazardous Weather Outlook is for northeast New Jersey.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CTZ006>009-NYZ071>075-078-080-176>179-312015-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Southwestern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
304 PM EST Wed Jan 30 2019
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
THURSDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CTZ005-312015-
Northern Fairfield-
304 PM EST Wed Jan 30 2019
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
THURSDAY...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ010>012-NYZ079-081-312015-
Southern New Haven-Southern Middlesex-Southern New London-
Northeastern Suffolk-Southeastern Suffolk-
304 PM EST Wed Jan 30 2019
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ338-340-345-312015-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
304 PM EST Wed Jan 30 2019
...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ330-335-350-353-355-312015-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
304 PM EST Wed Jan 30 2019
...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST THURSDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Southern Fairfield
- When
- January 30, 4:00 PM EST to 6:00 PM EST
- Where
- Southern Fairfield forecast zone
- Measured
- 29 kt (33 mph) measured sustained
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
The ASOS at Bridgeport Airport measured a sustained wind of 33 mph at 449 pm. A 44 mph gust was measured around that time.
Strong Wind, Southern New London
- When
- January 30, 4:00 PM EST to 7:00 PM EST
- Where
- Southern New London forecast zone
- Measured
- 31 kt (36 mph) measured sustained
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 41.504, -72.101 (the zone’s center; the record gives no point)
The ASOS at Groton New London Airport measured a 36 mph gust at 535 pm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Ohio, January 30 to 31, 20194 deaths · $100,000 · 29 events
- Extreme Cold in Kentucky, January 30, 20192 deaths · 2 events
- Extreme Cold in New York, January 30 to 31, 20191 death · 17 events
- High Wind in New York, January 30, 2019$170,000 · 56 kt wind · 5 events
- Strong Wind in New York, January 30, 2019$140,000 · 6 events
- Winter Storm and Extreme Cold in New York, January 30 to 31, 201928 events
- Extreme Cold in Ohio, January 30, 201927 events
- Extreme Cold and Cold in Virginia, January 30 to 31, 201922 events
- Dense Fog in California, January 30, 2019$20,000 · 4 events
- Strong Wind in New Jersey, January 30, 2019$20,000 · 2 events
- Cold in Illinois, January 30, 201916 events
- Extreme Cold and Cold in Maryland, January 30 to 31, 201915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803646, 803649.